Author Topic: How long does heart palpitations and fast heart beat last, after cessation?  (Read 3341 times)

[Buddie]

Hi all, I took my last dose .25 of k. Tuesday, June 7th and the mild heart palps and an increased heart rate (120-140) that started during tapering is still around. I have been through cardio evaluation pre-withdrawal and all was normal. Has anyone had to go through cardio testing after quiting their benzo to make sure the heart has not been damaged? I ask because my PCP thinks I am a drama queen for asking for so many referrals/tests and my cardiologist seemed to agree. They said I had nothing to be concerned about re: my heart but I just dont know. Palps scare me. At what stage of withdrawal does the heart start to regulate?

 
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

I'm afraid this is one of those "everyone is different" things, [...].  :-\  I only had a problem with rapid heartbeat and high bp while I was tapering but found I could bring both down a bit by various relaxation techniques and not letting myself get freaked out about it.  You've had tests and been reassured by your doctor that your heart is fine so you really need to just accept that this is "just" a temporary withdrawal symptom and try to distract yourself from worrying about it.  I know, easier said than done.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

my HR was 80+ up to month 4, now 60-70 most days at almost month 5.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

The heart palpitrations......Remember them too well.  Had them so bad in the beginning that I ended up in the emergency room twice.  They ran test and found nothing wrong.  I actually had them around 5 days ago and it freaked me out since its been a while.  I can only say that I have been there and your not alone.  Hang in there.  I know time is what we need........It goes so ever so slowly.....
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

It would calm you to read what Professor Ashton, the author of the "Ashton Manual" writes abour palpitations:

http://www.benzo.org.uk/manual/index.htm

"...Heart and lungs. Palpitations, pounding heart, rapid pulse, flushing, sweating, and breathlessness are usual accompaniments of panic attacks, but may occur without panics. They do not signify heart or lung disease but are simply the expression of an overactive autonomic nervous system. Slow deep breathing and relaxation, as described under panic attacks, can do much to control these symptoms. Do not worry about them: they would be accepted as normal if you were running for a bus, and will do no more harm than if you really were!"

I find this very comforting to read. I find the palpitations hardest to deal with of the withdrawal symptoms, and I always get uneasy and even slightly panicky - I had an ultrsound of my heart resently and on the 21st IŽll have a MRI of the coronary arteries - and if that turns out well, then I have promised myself to believe the results!

Best of luck to you - and read the manual, if you have not done so already. Heather knows best :)

[...] :crazy:
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Thanks BB's - feel better already! I think that I willl request the MRI on my coronary arteries if things do not get better in a month or two, just to be certain! You all rock!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

It's different for everyone as [...] said.

On a higher dose of Valium, I caught mine at 170+ before.

I don't get that anymore.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

I have had a few very bad episodes of fast pounding heart rate since coming off, and it pretty much always occurs in the evening. You're not alone! It's not damaging your heart :) Heck, if anything, it might be giving it a good workout ;)
« Last Edit: June 13, 2011, 10:13:20 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Hey [...], you are right, my heart is getting a workout - never looked at it from that point of view!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

An awful feeling indeed! On numerous occasions I thought my heart was going to race right out of my body; wowser was that SCARY!  :D I already have an arrhythmia (first noticed it at age 19; 42 now); it never gave me any real problem, just the occasional skip beat. However, after about 7yrs on valium/xanax I started getting them more frequent. By the 13th year on valium/xanax I was getting them all the time and had become absolutely exercise in-tolerate.  I did not know what it was at the time, but I was going through toleration withdrawal for the last 2yrs of being on the meds. I had numerous heart test and all came back fine; my heart would race almost daily.

I'm 8months off now and I tell ya, the first several months were brutal for me with the whole heart skipping and the heart racing (blood pressure was way up too). I ended up going to the emergency room numerous times. Finally, I had a doctor give me a complete go over and we did a heart cath; everything came back great; in fact, doctor said my heart was "pristine."  At that point, I decided to accept the facts (like you said you will do after test) and I began exercising consistently and intensely (working my way up that is) and now I rarely have any skip beats and no more heart racing either. I used to not be able to walk a mile and now I do about 4 to 5 miles a day; running probably 1 to 2 miles too  :thumbsup:

I would do the heart test and just make sure that your good; then, accept the fact that it is the meds and kick it in the butt! Exercise is going to be the best thing; there is no short cut.

Blessings,

[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.